Alert archive / New York / Gale Watches in 2016
Gale Watch 19, NWS New York, NY
NWS New York, NY issued this gale watch at May 14, 2016, 4:30 AM EDT. It took effect at May 15, 2016, 6:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 14, 2016, 4:30 AM EDT (08:30 UTC)
- In effect from
- May 15, 2016, 6:00 PM EDT
- Expired
- May 14, 2016, 3:29 PM EDT
- In force
- Issued by
- NWS New York, NY
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this gale watch went out at May 14, 2:10 AM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 14, 2:10 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service New York NY 210 AM EDT SAT MAY 14 2016 .SYNOPSIS... High pressure builds in behind a departing cold front overnight. A cold front approaches Saturday and moves through late in the day to early evening. Strong low pressure will move into southeastern Canada on Sunday and gradually fill early next week. Meanwhile, high pressure builds to the south of the region. A low pressure area may affect the region for midweek, before high pressure builds into the region for the end of the week. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Rain has ended, and areas of fog, locally dense, had developed in its wake over Long Island and southern CT. Clouds are still hanging on ahead of the sfc cold front, which appears to have hung up somewhere along a line from NW CT to just W of NYC to Trenton based on sfc theta-e gradient, and associated upper trough, but should clear out overnight. With good radiational cooling and residual moisture trapped beneath a very shallow sfc- based inversion after clearing, there is potential for locally dense fog most elsewhere overnight except maybe in/just outside NYC. Hi-res model and statistical guidance are giving conflicting signals re potential for widespread dense fog, with NARRE-TL probabilities increasing overnight for Long Island, but remaining low but steady elsewhere. With vsbys bouncing around and these conflicting signals decided SPS issuance was best course of action, and will continue to monitor overnight. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/... High pressure ridge shifts offshore Saturday morning with a cold front approaching from the west. This front will be moving through late in the day into the early evening hours. After a mostly sunny start, clouds increase, and showers move in from the west. The showers will be around during the afternoon and early evening hours. Regarding the potential of strong or severe thunderstorms, surface- based CAPE values could rise to around 500 J/KG during the time of showers. At the same time, mid level shortwave and jet streak lift move through, and mid level lapse rates become moderately unstable due to troughing aloft. Thunderstorms are therefore to be scattered in nature with the potential of small hail, and with a fairly unidirectional shear profile and somewhat dry sub-cloud layer, strong downdraft gusts are possible too. So while some thunderstorms will probably be present, impacts below severe weather criteria should prevail, which is in line with SPC's convective outlook for our area. Dry weather then returns during the overnight hours. For temperatures, went closer to the warmer MET MOS for high based on 850 temperatures, and a blend of MAV and MET MOS was used for lows. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Models in good agreement with an anomalously deep northern stream closed upper low digging into the northeast on Sun and then slowly swinging northeast into southeastern Canada on Mon. In its wake, weaker northern stream energy swings through the northeast on Wed/Thu. There are some subtle timing/intensity differences with this energy, but generally appears like a progressive solution, leading to a flat upper flow to end the week. Main story for Sun and Mon will be breezy and unseasonably cool temps for mid May as a modifying polar air mass gets advected in on the backside of the afore mentioned deep low. High temps will generally run in the upper 50s to lower 60s, several degrees below normal for this time of year. Winds gusts in the 30s likely Mon and Tue, with a few gusts to 40 mph possible. A few instability showers or even a tstm possible on Sun aft as the upper low makes its closest approach and with soundings show weak instability in the hail growth region. Any heavier showers or tstms would have the ability to bring down some wind advisory gusts with the dry- sub cloud layer. The next chance for unsettled weather appears to be Tue night into Wed as northern stream shortwave energies approach and pivot through the NE. This combined with southern stream jet energy will help induce low pressure along a stationary frontal boundary across the Mid Atlantic states, bringing a chance for rain late Tue night into Wed. Models are spread on how for north the precip shield gets, but prefer a wetter solution based on models indicating southern stream interaction. Overall trend is for a progressive shot of rain late Tue night into Wed, with drying conds Wed night. Temps would run several degrees below seasonable for highs on Wed with region on wet and cool side of low pressure. Thereafter, a generally zonal upper flow appears to set up for Thu and Fri with high pressure building in from the west. This would result in dry conditions with a return to seasonably mild weather. Have trended pops down to slight chance for Wed night/Thu based on latest model/ensemble guidance, which could be lowered further if this guidance trend holds. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... Weak high pressure builds this morning. Another cold front moves through late in the day. Challenging forecast this morning. Generally expect vfr conditions for NYC metro, but cannot rule out patchy fog and IFR vsbys. For Long Island and CT terminals, stratus and fog continues, and cigs and vsbys may bounce around early this morning. After 12z, VFR is expected everywhere. Then showers move in late in the day and into the evening. Cstl terminals may lower to mvfr or ifr in these showers. Low chance for thunder not included in forecast at this time. W to WNW winds 5 to 8 kt in the city with light and variable winds elsewhere. Winds become southerly in the morning and increase through the day. A few gusts to around 20 kt are possible. Winds shift to the west behind the cold front after 00z. .OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY: .Late tonight...VFR. w/nw winds with occasional gusts 20 to 25 kts. .Sunday and Monday...VFR. NW winds gusting 20-25 kts. Chance of showers Sunday afternoon. .Tuesday...VFR. .Tuesday night-Wednesday...Chance of showers with MVFR or lower conditions. && .MARINE... Conditions are expected to remain below small craft advisory criteria tonight through Saturday evening. Gusts with the passage of a cold front both late afternoon/early evening periods of today and Saturday could get close to 25 kt. Thunderstorms with even stronger gusts are possible Saturday afternoon/evening. The pressure gradient then tightens late Saturday night with SCA conditions possible on the ocean waters, and possibly on some of the other waters by daybreak. With this a late 3rd period event, will hold off on issuing SCA for now and allow for higher confidence on occurrence and timing with newer model data. A tight pressure gradient and caa will have west winds increasing to 15-25 kt with 25-30 kt gusts on the waters on Sun and continuing into Mon. Occasional nearshore gusts to 35 kt are possible Sun aft and Mon aft on all waters, and mainly on the ocean waters Sun night. Winds waves of 4 to 7 ft expected on the ocean Sun into Mon, 3 to 5 ft on central/eastern LI Sound. Conditions should gradually fall below sca on Mon night as winds and wind waves subside. Sub sca conds likely on Tue with weak pressure gradient. && .HYDROLOGY... Basin average rainfall of 1/4 inch with locally higher amounts is possible Saturday afternoon/evening with the passage of another cold front. No hydrologic impacts expected, although cannot completely rule out minor urbanized flooding potential with any thunderstorms. The next chance for rainfall then comes Tue night into Wed with early estimates for of up to a 1/2 inch potential rainfall. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...NV NEAR TERM...JMC/Goodman/DS SHORT TERM...JC LONG TERM...NV AVIATION...PW MARINE...JC/Goodman/NV HYDROLOGY...JC/NV
In the hours before
Special weather statement, May 13, 11:05 PM EDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 1105 PM EDT FRI MAY 13 2016 NYZ078>081-177-179-140500- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK-NORTHERN NASSAU-SOUTHERN NASSAU- 1105 PM EDT FRI MAY 13 2016 AREAS OF FOG...LOCALLY DENSE AT TIMES...ARE POSSIBLE THROUGH 1 AM. BE PREPARED FOR RAPIDLY CHANGING VISIBILITIES AND USE EXTRA CAUTION IF TRAVELING TONIGHT.
Special weather statement, May 14, 1:07 AM EDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 107 AM EDT SAT MAY 14 2016 CTZ005>012-NJZ002-004-103>105-107-NYZ067>071-078>081-177-179- 140815- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC- EASTERN PASSAIC-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX- WESTERN UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK- SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN NASSAU- SOUTHERN NASSAU- 107 AM EDT SAT MAY 14 2016 AREAS OF FOG...LOCALLY DENSE IN SPOTS...ARE POSSIBLE OVERNIGHT. IF TRAVELING IN FOG...BE PREPARED FOR RAPIDLY CHANGING VISIBILITIES...REDUCE SPEED AND ALLOW FOR EXTRA BRAKING DISTANCE...USE WIPERS AND DEFROSTERS TO LIMIT MOISTURE ON WINDOWS...AND USE LOW BEAM HEADLIGHTS OR FOG LAMPS INSTEAD OF HIGH BEAM HEADLIGHTS.
Special weather statement, May 14, 3:59 AM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 359 AM EDT SAT MAY 14 2016 CTZ005>012-NJZ002-004-103>105-107-NYZ067>071-078>081-141045- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC- EASTERN PASSAIC-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX- WESTERN UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK- SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 359 AM EDT SAT MAY 14 2016 AREAS OF FOG...LOCALLY DENSE IN SPOTS...ARE POSSIBLE INTO EARLY THIS MORNING. IF TRAVELING IN FOG...BE PREPARED FOR RAPIDLY CHANGING VISIBILITIES...REDUCE SPEED AND ALLOW FOR EXTRA BRAKING DISTANCE...USE WIPERS AND DEFROSTERS TO LIMIT MOISTURE ON WINDOWS...AND USE LOW BEAM HEADLIGHTS OR FOG LAMPS INSTEAD OF HIGH BEAM HEADLIGHTS.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:18 AM EDT | Marine Dense Fog Advisory | OKX | 6 hr | |
| May 14, 4:30 AM EDT | Small Craft Advisory | OKX | 65 hr | |
| May 14, 6:25 AM EDT | Dense Fog Advisory | OKX | Orange, Putnam, Rockland, Westchester | 95 min |
| May 14, 3:29 PM EDT | Gale Warning | OKX | 52 hr | |
| May 14, 5:56 PM EDT | Special Marine Warning | OKX | 64 min | |
| May 14, 6:08 PM EDT | Special Weather Statement | OKX | Bronx, Kings, Nassau, New York, Putnam, Queens and 1 more | 52 min |
| May 14, 6:25 PM EDT | Special Weather Statement | OKX | Putnam | 65 min |
| May 14, 7:16 PM EDT | Special Weather Statement | OKX | 59 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.